Head of .. caudate nucleus
This is a movement disorder characterised by unilateral, violent flinging of the limbs. This involuntary movement is occasionally severe enough to throw the patient off balance or even from his bed.
The anatomical basis is a lesion of the subthalamic nuclei or - its connections contralateral to the abnormal movement. It usually results from vascular disease (posterior cerebral artery territory), but occasionally occurs in multiple sclerosis.
Drug treatment is ineffective. The condition often settles spontaneously.
Athetosis presents in childhood and appears as a slow writhing movement disorder with a rate of movement between that of chorea and dystonia. It usually involves the digits, hands and face on each side.
These abnormal movements may result from:
- Hypoxic neonatal brain damage,
- Lipid storage diseases.
Response to anticholinergics is variable and occasionally dramatic.
This is a consequence of long-term treatment with neuroleptic drugs - phenothiazines, butvrophenones - and results from the development of drug-induced supersensitive dopamine receptors.
Involuntary movements in the face, mouth and tongue (orofacial dyskinesia) as well as limb movements of a choreotheloid nature occur.
This movement disorder may commence even after stopping the responsible drug and can persist indefinitely. Prevention
Incidence may be reduced by:
1. Drug 'holidays' (periods of rest from causal drug).
The practice of increasing the dose of the offending drug when movements occur should be avoided. This will improve movements initially, but they will 'break through' later. Treatment
Discontinue neuroleptic. If not possible, continue on lowest possible dose. Drugs which increase acetylcholine (Deanol), reduce catecholamine release (lithium), or deplete dopamine (reserpine) are variably effective.
Abrupt jerky movements affecting head, neck and trunk. Tics can be voluntarily suppressed and often take the form of winking, grimacing, shoulder shrugging, sniffing and throat clearing.
Gilles de la Tourette Syndrome is characterised by motor and vocal tics, copropraxia (making obscene gestures), coprolalia (obscene utterances) and obsessive behaviour. Onset is in childhood, males are more often affected and the condition may be inherited.
The neurotransmitter disturbance is unknown but patients respond to phenothiazines and clonidine.
Was this article helpful?
You're going to discover so many things on addiction with little effort Not only will you discover the thrill of breaking free from your addiction, but you'll also learn extra bonus tips to actually help other people This new breakthrough book is a guide, really. A guide as a result of years of searching, studying, and scouring hundreds of websites, stores, and magazines.